A drug given to pregnant women for epilepsy and bipolar disorder caused “serious malformations” in up to 4,100 children, a French study suggests.
Mothers treated with valproate for epilepsy were up to four times likelier to give birth to a malformed child, the preliminary study found.
Introduced in France in 1967, valproate is prescribed widely worldwide.
Doctors in France are now advised not to give it to girls, women of childbearing age and pregnant women.
There was no immediate comment from the drug’s manufacturer, Sanofi.
Some of those affected say France and the company were too slow to warn of side-effects.
Potential risks from valproate, marketed as Epilim, Depakine, Depakote and Stavzor among other names, were identified in a UK study in 2013.
According to the new report (in French) by France’s National Agency for the Safety of Medicines (ANSM), between 2,150 and 4,100 children suffered severe malformations linked to the drug.
“The study confirms the highly teratogenic [capable of causing birth defects] nature of valproate,” Mahmoud Zureik, ANSM’s scientific director and co-author of the report, told AFP news agency.
“The figure of about 3,000 severe malformations is very high.”
Types of birth defects attributed to the drug include spina bifida – which occurs when a section of the spinal column does not form properly – and defects of the heart and genital organs.
The risk of autism and developmental problems was also found to be higher, and will be explored in a follow-up report due later this year.
Some families of children with birth defects born to women who took the drug while pregnant – grouped under an umbrella association known as APESAC (in French) – have sued Sanofi, saying that it did not adequately warn about the risks.
Women treated for bipolar disorder were at a lower risk than those treated for epilepsy, the study found, but were still twice as likely to give birth to children with major birth defects.
According to ANSM, this is because women treated for bipolar disorder were less exposed to the drug.
New evidence in France of harm from epilepsy drug valproate